Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 50, NWS Amarillo, TX

May 9, 2017Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 9, 2017, 8:10 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 80 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2017, 8:10 PM CDT (01:10 UTC)
Expired
May 9, 2017, 9:30 PM CDT
In force
80 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 188 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:05 PM CDTTSTM WND GST 663 Sse Boise City, OK
May 9, 9:10 PM CDTTSTM WND GST 683 Sse Boise City, OK
May 9, 9:15 PM CDTTSTM WND GST 613 Sse Boise City, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS54 KAMA 100110
SVRAMA
OKC025-TXC111-100230-
/O.NEW.KAMA.SV.W.0050.170510T0110Z-170510T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
810 PM CDT TUE MAY 9 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Western Cimarron County in the Panhandle of Oklahoma...
  Northwestern Dallam County in the Panhandle of Texas...

* Until 930 PM CDT

* At 810 PM CDT, severe thunderstorms were located along a line
  extending from 14 miles northwest of Seneca to 4 miles southeast of
  Clayton Lake State Park to 7 miles northwest of Sedan, moving
  northeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Boise City, Texline, Kenton, Wheeless, Black Mesa Park and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3699 10254 3650 10242 3629 10304 3650 10304
      3650 10300 3700 10300
TIME...MOT...LOC 0110Z 241DEG 33KT 3676 10332 3652 10326 3624 10319 

HAIL...1.25IN
WIND...60MPH
 
$$

14
3 follow-up statements
259 
WWUS54 KAMA 100140 RRA
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
840 PM CDT TUE MAY 9 2017

OKC025-TXC111-100230-
/O.CON.KAMA.SV.W.0050.000000T0000Z-170510T0230Z/
Cimarron OK-Dallam TX-
840 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN CIMARRON AND NORTHWESTERN DALLAM COUNTIES...

At 840 PM CDT, severe thunderstorms were located along a line
extending from near Black Mesa Park to 4 miles south of Wheeless to
11 miles east of Texline, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. Hail may accumulate on 
         roadways causing hazardous travel. 

Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3699 10254 3650 10242 3633 10294 3650 10300
      3700 10300
TIME...MOT...LOC 0140Z 245DEG 45KT 3686 10294 3666 10288 3638 10281 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
797 
WWUS54 KAMA 100202
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
902 PM CDT TUE MAY 9 2017

OKC025-TXC111-100230-
/O.CON.KAMA.SV.W.0050.000000T0000Z-170510T0230Z/
Cimarron OK-Dallam TX-
902 PM CDT TUE MAY 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR WESTERN CIMARRON AND NORTH CENTRAL DALLAM COUNTIES...

At 902 PM CDT, severe thunderstorms were located along a line
extending from 10 miles northeast of Black Mesa Park to 9 miles west
of Boise City to 11 miles southeast of Felt, moving northeast at 40
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected. Hail may accumulate on 
         roadways causing hazardous travel. 

Locations impacted include...
Boise City, Black Mesa Park and Felt. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3699 10254 3650 10242 3639 10274 3700 10300
TIME...MOT...LOC 0202Z 241DEG 33KT 3695 10274 3675 10268 3647 10261 

HAIL...1.25IN
WIND...60MPH
 
$$

JC
642 
WWUS54 KAMA 100226
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
926 PM CDT TUE MAY 9 2017

OKC025-TXC111-100233-
/O.EXP.KAMA.SV.W.0050.000000T0000Z-170510T0230Z/
Cimarron OK-Dallam TX-
926 PM CDT TUE MAY 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CIMARRON AND NORTH
CENTRAL DALLAM COUNTIES WILL EXPIRE AT 930 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore this warning will be allowed to expire.

Remember, a new Severe Thunderstorm Warning still remains in effect 
for Eastern Cimarron County and Western Texas County until 1015 PM 
CDT.

LAT...LON 3699 10254 3650 10242 3639 10274 3700 10300
TIME...MOT...LOC 0223Z 270DEG 33KT 3703 10255 3683 10249 3655 10242 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:33 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 9, 6:33 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Tue May 9 2017

.AVIATION...00Z TAFS...
Various flight categories expected over the next 24 hours as
storms currently in NM will make their way across the TX Panhandle
tonight. TSRA expected at all TAF sites as early as 01z to as late
as 12z. Thereafter, expect some MVFR cigs to linger as vicinity
showers will persist through about 18z. VFR conditions look to
return after 15z at all TAF sites. Storms will be capable of
producing large hail, damaging winds, and possibly and isolated
tornado. Winds for the overall TAF period will be out of the
south, but some northerly winds behind the storms could occur from
the 9-15z time period.

Weber

&&

.PREV DISCUSSION... /Issued 347 PM CDT Tue May 9 2017/

DISCUSSION...
Southeast upslope surface flow continues to bring moisture into the
region. Meanwhile an upper level low was located across far
northwest Mexico/southeast Arizona. Isolated to scattered
thunderstorms may develop over southeast New Mexico into the western
south plains this afternoon as the atmosphere becomes unstable given
the additional breaks in the clouds in this area. This region will
also be closer to the approaching upper level low's dynamics. The
question will be how far north and east can this convection make
into the Texas Panhandle this afternoon and evening. Models at this
point are not very aggressive with bringing too much convection into
our area as we are removed from the better dynamics.

Tonight, things change as the upper level low moves closer to our
area and a jet streak around the southeast side of the low moves
closer to our area providing better dynamics for our area. Also, PVA
ahead of a vort max and upper level diffluence over the area will be
present.  With this these things in place, showers and thunderstorms
are expected to develop late this evening along the New Mexico state
line and move east across the panhandles. Severe thunderstorms will
be possible with large hail and damaging winds the main threats. A
few tornadoes will also be possible with this activity and mainly
with any discrete cells that can form ahead of the line.

The upper level low will be in northern New Mexico by Wednesday
afternoon and this should provide enough dynamics for more
thunderstorms to develop along any boundary
(ie...outflow...dryline...surface trough) that may be found across
the northeast half of the CWA. Again, severe thunderstorms with
large hail and damaging winds will be possible in this area. A
tornado or two also can not be ruled out initially along the
boundary. The development of these storms will be somewhat
conditional depending on if the morning convection sticks around
longer than anticipated.

The upper level low then moves across the panhandles and into south
central Kansas by Thursday afternoon. Some more showers and
thunderstorms will be possible under the cold core and wrap around
of the low as it moves across and east of our area.

The pattern is expected to be dry for the panhandles Friday and
Saturday as upper level ridging builds across the plains. Chances of
thunderstorms return to the eastern panhandles Sunday and Monday as
weak disturbances move across and interact with a dryline in these
areas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                56  77  49  69  46 /  70  30  10  20   5
Beaver OK                  57  78  53  68  48 /  30  50  40  30  20
Boise City OK              52  74  44  63  41 /  50  40  40  30   5
Borger TX                  58  79  51  70  48 /  70  50  20  20  10
Boys Ranch TX              57  77  49  69  46 /  60  30  20  20   5
Canyon TX                  57  78  48  71  45 /  70  30  10  10   5
Clarendon TX               59  80  52  74  49 /  70  50  20  10   5
Dalhart TX                 53  74  46  66  43 /  60  40  30  20   5
Guymon OK                  56  78  49  66  46 /  40  50  40  30  10
Hereford TX                56  76  47  70  44 /  70  20  10  10   5
Lipscomb TX                59  77  52  70  48 /  50  50  40  30  20
Pampa TX                   57  77  49  68  46 /  70  50  20  20  10
Shamrock TX                59  79  54  75  51 /  70  60  30  20   5
Wellington TX              61  81  56  78  53 /  70  60  20  20   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/15
Hazardous weather outlook, May 9, 3:52 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
352 PM CDT Tue May 9 2017

OKZ001>003-TXZ001>020-100900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
352 PM CDT Tue May 9 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected across the Oklahoma and Texas
Panhandles through tonight. Some of the storms may become severe
with large hail and damaging winds being the main threat. An
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible across the area Wednesday through
Thursday evening. Storms may be strong to severe on Wednesday.
Main threats will be large hail and damaging winds. An isolated
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotters should continue to monitor the forecast and be ready for
possible activation tonight and Wednesday.

In the hours before

Local storm report, May 9, 8:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
810 PM CDT TUE MAY 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             3 W BOOTLEG             34.83N 102.87W
05/09/2017  E1.00 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700443

LG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith63 min
May 9, 8:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
May 9, 8:15 PM CDTSevere Thunderstorm WarningAMADeaf Smith60 min
May 9, 8:25 PM CDTTornado WarningAMADeaf Smith20 min
May 9, 9:00 PM CDTAreal Flood AdvisoryAMADeaf Smith3 hr
May 9, 9:13 PM CDTSevere Thunderstorm WarningAMADeaf Smith62 min
May 9, 9:15 PM CDTSpecial Weather StatementAMAOldham30 min
May 9, 9:39 PM CDTSpecial Weather StatementAMADeaf Smith36 min
May 9, 9:46 PM CDTSpecial Weather StatementAMAHartley29 min
May 9, 9:47 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham58 min
May 9, 10:27 PM CDTSpecial Weather StatementAMAOldham33 min
May 9, 10:29 PM CDTSpecial Weather StatementAMADeaf Smith31 min
May 9, 10:47 PM CDTSpecial Weather StatementAMARandall43 min
May 9, 11:32 PM CDTSpecial Weather StatementAMARandall43 min
May 9, 11:37 PM CDTSpecial Weather StatementAMAHartley38 min
May 10, 12:02 AM CDTSpecial Weather StatementAMADeaf Smith28 min
May 10, 1:07 AM CDTSpecial Weather StatementAMAArmstrong23 min
May 10, 1:54 AM CDTSpecial Weather StatementAMARandall36 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningAMAArmstrong, Randall47 min
May 10, 2:25 AM CDTSpecial Weather StatementAMADeaf Smith35 min
May 10, 2:29 AM CDTSpecial Weather StatementAMAArmstrong31 min
May 10, 2:42 AM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall33 min
May 10, 2:49 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray41 min
May 10, 3:08 AM CDTTornado WarningAMAArmstrong, Donley22 min
May 10, 3:15 AM CDTSpecial Weather StatementAMAArmstrong30 min
May 10, 3:29 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray61 min
May 10, 3:37 AM CDTSevere Thunderstorm WarningAMAArmstrong, Randall38 min
May 10, 4:04 AM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall42 min
May 10, 4:06 AM CDTTornado WarningAMAGray24 min
May 10, 4:28 AM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler62 min
May 10, 4:52 AM CDTSpecial Weather StatementAMACarson23 min
May 10, 5:28 AM CDTSpecial Weather StatementAMAHemphill47 min
May 10, 5:32 AM CDTSpecial Weather StatementAMAGray, Roberts43 min
May 10, 5:43 AM CDTSevere Thunderstorm WarningAMAHemphill62 min
May 10, 6:01 AM CDTSpecial Weather StatementAMAHemphill, Roberts, Wheeler29 min
May 10, 9:23 AM CDTSpecial Weather StatementAMAHemphill52 min
May 10, 9:43 AM CDTSpecial Weather StatementAMADonley62 min
May 10, 10:56 AM CDTSpecial Weather StatementAMAOchiltree, Roberts64 min
May 10, 3:42 PM CDTSpecial Weather StatementAMAMoore33 min
May 10, 3:51 PM CDTSevere Thunderstorm WarningAMAMoore, Potter54 min
May 10, 3:54 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall20 min
May 10, 3:58 PM CDTSpecial Weather StatementAMARandall32 min
May 10, 4:15 PM CDTSevere Thunderstorm WarningAMACarson, Potter45 min
May 10, 4:48 PM CDTSevere Thunderstorm WarningAMASherman47 min
May 10, 4:57 PM CDTSevere Thunderstorm WarningAMADonley63 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter45 min
May 10, 5:32 PM CDTSevere Thunderstorm WarningAMACollingsworth42 min
May 10, 6:16 PM CDTSpecial Weather StatementAMACollingsworth29 min
May 10, 6:33 PM CDTSpecial Weather StatementAMAMoore27 min
May 10, 6:58 PM CDTSpecial Weather StatementAMADonley32 min
May 9, 9:17 PM CDTSevere Thunderstorm WarningAMACimarron, Texas58 min
May 10, 1:25 AM CDTSpecial Weather StatementAMABeaver35 min
May 10, 5:47 PM CDTSpecial Weather StatementAMACimarron28 min
May 10, 5:59 PM CDTSevere Thunderstorm WarningAMACimarron, Texas30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.